Hail, Henry
- When
- June 16, 1:42 PM CST
- Where
- Henry County, 5.01 mi WNW of Lowell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -91.510
Quarter sized hail fell 5 miles west northwest of Lowell, IA at 242 pm CDT June 16.
A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80. High temperatures ranged from 81 degrees at Independence, IA to 92 degrees in Macomb, IL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 11:23 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1223 PM CDT SAT JUN 16 2012 .AVIATION... A MOIST AND UNSTABLE AIRMASS IS OVER EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON...AND A COLD FRONT WILL MOVE INTO THE AREA TONIGHT. THIS WILL SPREAD A LINE OF STRONG THUNDERSTORMS OVER THE TAF OUTLOOK AREA...RESULTING IN A PERIOD OF THUNDERSTORMS AT EACH SITE...CAPABLE OF IFR/LIFR CONDITIONS IN HEAVY RAIN...STRONG WINDS OVER 40 KTS...AND POSSIBLY HAIL. THIS IS MOST LIKELY BETWEEN 21Z TODAY AND 03Z SUNDAY...OR MID EVENING. AREAS ALONG AND SOUTH OF INTERSTATE 80 WILL SEE THE HIGHEST THREAT FOR THE DAMAGING WINDS...IMPACTING MLI AND BRL POSSIBLY. OTHERWISE...LOOK FOR SOUTHWEST TO WEST WINDS AROUND 12KTS...TO 20 KTS...WHICH WILL BECOME WEST TO NORTHWEST AFTER 06Z TONIGHT. AFTER STORMS EXIT THE REGION EARLY SUNDAY...VFR WEATHER IS EXPECTED ONCE AGAIN AT ALL SITES. && .UPDATE... AS OF NOON...A VERY MOIST AND UNSTABLE AIRMASS IS OVER THE ENTIRE CWA...WITH A DISTINCT MCV OVER FAR NORTHEAST KS...WHICH IS BRINGING STORMS TO FAR WESTERN IOWA AND SOUTHEAST NE. THIS MCV IS MOVING EAST NORTHEAST INTO OUR UNSTABLE AIRMASS. A STRONG AREA OF STORMS SHOULD FIRE SOON IN NORTHWEST MO...AND IS EXPECTED TO MOVE EAST TO NORTHEAST...DEVELOPING INTO A BOWING MCS OVER THE SOUTHERN 1/2 OF IOWA AND NORTHERN MO. THE MOST DAMAGING WINDS SHOULD BE OVER THE SOUTHERN 1/3 OF OF IOWA AND WEST CENTRAL ILLINOIS TO POINTS SOUTH...BUT THE HEAVIEST RAIN MAY FALL BETWEEN HIGHWAY 34 AND INTERSTATE 80 WHERE STORM MOTIONS AND DEVELOPMENT MAY ALLOW FOR EFFICIENT REPEAT RAINS. VERY HIGH PWAT VALUES ARE OUT THERE...THUS ANY DEEP CONVECTIVE STORM SHOULD PRODUCE VERY HEAVY RAINFALL RATES. WILL UPDATE FURTHER AS NEEDED...BUT HAVE ALREADY BUMPED POPS TO LIKELY WEST THIS AFTERNOON...WHICH GOES TIL 7 PM...AND LIKELY CENTRAL THIS EVENING. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT SAT JUN 16 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170845- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 335 AM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF AN ISOLATED OCCURRENCE OF LARGE HAIL OR WIND DAMAGE. AND AS WITH ALL THUNDERSTORMS...LIGHTNING WILL BE A HAZARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT WEATHER WILL DEVELOP EARLY NEXT WEEK...ESPECIALLY ON MONDAY WHEN HEAT INDEX VALUES COULD REACH INTO THE UPPER 90S. A LATE WEEK FRONTAL SYSTEM WILL PRODUCE A CHANCE OF THUNDERSTORMS FROM LATE WEDNESDAY INTO EARLY FRIDAY. HOWEVER...IT IS TOO EARLY TO SPECIFY A SEVERE AND/OR HEAVY RAIN THREAT...BUT LIGHTNING WILL CERTAINLY BE A RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT. 08/WOLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 110 PM CDT SAT JUN 16 2012 IAZ067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-162030- MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA- DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU- PUTNAM-MERCER-HENDERSON-WARREN- INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT... SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS... MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO... OQUAWKA...MONMOUTH 110 PM CDT SAT JUN 16 2012 ...STRONG STORMS DEVELOPING... SCATTERED STRONG THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL AND NORTHERN ILLINOIS THROUGH 3 PM. INDIVIDUAL STORMS WILL MOVE NORTHEAST AROUND 25 MPH. ANY STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS UP TO 40 MPH. SEVERE WEATHER IS MORE LIKELY LATE THIS AFTERNOON AS A LARGER AREA OF THUNDERSTORMS SPREADS OVER THE REGION. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL BIRMINGHAM 40.88N 91.95W
06/16/2012 E0.50 INCH VAN BUREN IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL AND HEAVY RAIN 1/2 MILE SOUTH
BIRMINGHAM.
&&
DLSThe Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter sized hail fell 5 miles west northwest of Lowell, IA at 242 pm CDT June 16.
Pea to penny sized hail fell for ten minutes just northwest of Cantril, IA at 436 pm CDT June 16.
Wind gusts estimated to be 70 mph blew down several trees in Batavia, IA at 436 pm CDT June 16.
Wind gusts estimated to be 60 mph blew down phone lines and tree branches in Fairfield, IA at 441 pm CDT June 16.
Wind gusts estimated to be 70 mph blew down some trees in Richland, IA at 500 pm CDT June 16.
Wind gusts estimated to be 70 mph blew a tree into a house in Stockport, IA around 510 pm CDT June 16. A four inch limb went through a window of the house injuring a teenage girl.
Wind gusts estimated to be 65 mph blew a four inch diameter tree down and flattened some corn near Mount Union, IA at 530 pm CDT June 16.
Wind gusts estimated to be 70 mph blew the top half of a 14 inch diameter tree onto the street blocking three lanes of traffic at 1110 Spring Street in Burlington, IA around 605 pm CDT.
Wind gusts estimated to be 70 mph blew half of a tree onto a house just west of the Burlington Regional Airport around 610 pm CDT June 16.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392634, 392635, 392636, 392637, 392638, 392639, 392640, 392642, 392643.